Oklahoma, 2024

Damaging Winds in Oklahoma, July 16, 2024

July 16, 2024 · NWS AMA · 5 events in 2 counties and zones

On the evening of the 16th a mesoscale convective system (MCS) developed over the higher terrain of SE CO and NE NM and moved southeast across the OK Panhandle and far northern TX Panhandle. This system put down widespread wind gusts between 58 and 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 16th a mesoscale convective system (MCS) developed over the higher terrain of SE CO and NE NM and moved southeast across the OK Panhandle and far northern TX Panhandle. This system put down widespread wind gusts between 58 and 75 mph. Several of the measured wind gusts were in the 58 to 64 mph range with the 75 being estimated from damaged caused to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 1:56 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 1:56 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT Tue Jul 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 256 PM CDT Tue Jul 16 2024

A slowing boundary has moved through most of the Panhandles and is
located in the southern TX Panhandle as of 12 PM. There is a west-to-
east band of clouds in the southern TX Panhandle but are
progressively moving south. Will have to watch how much heating
occurs through the afternoon, and where the boundary ends up, as
thunderstorms may develop along this boundary if there is enough
surface convergence and daytime heating to break through the cap.
Gusty winds would be the primary threat given 1500-1700 J/kg of
DCAPE.

Meanwhile, a weak shortwave trough will help develop thunderstorms
in the higher terrain to the west of the Panhandles which will move
east into the Panhandles by the early evening. Storm coverage in the
northwestern combined Panhandles should be more isolated to
scattered in nature, but should grow upscale into an MCS fairly
quickly. Moisture is pooled up behind the boundary, and in
conjunction with sufficient daytime heating with temperatures well
into the 90s, moderate instability is favored with 1000-2000 J/kg of
MLCAPE and DCAPE values around 1400-1700 J/kg. Effective shear
should be around 25-35 kts which should favor MCS maintenance.
Therefore, damaging wind gusts up to 70 mph is certainly possible in
the northern combined Panhandles. If instability is more aggressive
(MLCAPE >2000 J/kg), a discrete storm (especially if it can be
briefly supercellular) could produce some hail up to half dollar
size, but thinking the primary threat will be damaging winds.
Finally, PWATs will be above the 90th percentile for this climate,
and with this moderate instability and deep warm cloud layer,
torrential rainfall is favored with the deep convection, but even
the stratiform rain should be decent rain producers as well.
Additional shower or thunderstorm development is possible as far
south as the I-40 corridor later this evening and through the
overnight. Gusty winds will be possible as well as moderate to heavy
rain. The primary severe weather threat should leave the area by
around 11 PM to 1 AM.

Wednesday: Some showers and/or clouds may linger through the morning
and perhaps into the early afternoon which suggests daytime heating
and atmospheric recovery may struggle. Thunderstorms are favored to
develop along the higher terrain in New Mexico once again, but there
are certainly complicating factors with regard to the potential for
these storms to move into the Panhandles. Some models indicate that
some mid-level dry air will move in to at least a portion of the
eastern half of the Panhandles which should limit eastward extent
for convective potential, but the western Panhandles may be in play
depending on where thunderstorms develop in the higher terrain.
Therefore, have lowered PoPs in the eastern half of the combined
Panhandles. Further west where there should be sufficient
destabilization from morning storms, any thunderstorm that moves
into the area will have a low-end chance of becoming strong to
severe with the primary threat being damaging winds. The potential
for large hail is uncertain; mid-level temperatures will be fairly
cool for mid-July, but the question is whether there will be enough
instability for an updraft to produce large hail.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 256 PM CDT Tue Jul 16 2024

High pressure will strengthen and retrograde slightly to the west
of the Four Corners. This will continue to support northwest flow
to the area, with ample monsoonal moisture moving across the
Panhandle. Several impulses embedded in the northwest flow will
help enhance precipitation chances. Overall we continue to have
pops in the extended each day, and they will range from 30 to 60
percent. Given the moisture and more prominent cloud cover
expected, the highs will be in the 80s to lower 90s for the most
part. Right now there's no specific day focused on a severe
threat, given the time of year and pattern, there's always a
chance for some storms to become strong to severe. Most storms
this time of year will be wind threats, with hail as more of a
secondary concern. Additionally, ample rain rates will support the
potential for some hydro concerns, especially if certain areas get
multiple rounds of storms. Looking even further, towards the end
of the forecast, there are some models suggesting a possible
cutoff low that could linger over the Panhandles mid next week and
that would keep temperatures even cooler, with more chances of
rain and hydro concerns for the tail end of July.

Weber

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Tue Jul 16 2024

VFR conditions are expected through this forecast period.
Thunderstorms are expected for KGUY this evening that may cause
strong downdraft winds. Thunderstorms are possible at KDHT and
KAMA but confidence is too to include in the TAFs at this time. A
boundary will move through tonight changing winds to northerly to
northwesterly.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  91  65  87 /  40  20  60  30
Beaver OK                  66  87  63  86 /  80  20  20  10
Boise City OK              62  86  62  85 /  80  60  50  30
Borger TX                  70  95  67  92 /  60  20  50  30
Boys Ranch TX              68  93  66  89 /  50  40  70  30
Canyon TX                  67  91  65  86 /  30  30  60  30
Clarendon TX               69  91  65  87 /  20  20  50  30
Dalhart TX                 63  89  60  86 /  60  50  60  30
Guymon OK                  64  87  59  87 /  90  30  40  20
Hereford TX                68  94  65  88 /  20  30  70  30
Lipscomb TX                68  90  65  88 /  70  30  20  10
Pampa TX                   67  89  64  87 /  50  30  40  20
Shamrock TX                70  92  65  90 /  20  30  40  20
Wellington TX              71  94  66  91 /  20  20  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ019-020.

     Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...52
LONG TERM....89
AVIATION...52
Hazardous weather outlook, Jul 16, 1:58 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Tue Jul 16 2024

OKZ001>003-TXZ001>020-317-170800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible late this afternoon
through tonight. The primary threats are damaging winds, large
hail, and localized flash flooding.

A heat advisory is in effect for portions of the far southeast
Texas Panhandle and the Palo Duro Canyon area this afternoon,
where temperatures and/or heat index values could reach 105
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible daily from Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 16, 3:14 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT Tue Jul 16 2024

TXZ011-016-162145-
Deaf Smith TX-Oldham TX-
414 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES THROUGH 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Adrian, or 21 miles west of Vega. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adrian.

This includes Interstate 40 between mile markers 10 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3511 10289 3529 10288 3532 10254 3505 10255
TIME...MOT...LOC 2113Z 229DEG 2KT 3520 10281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 16, 3:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Tue Jul 16 2024

OKZ001-162230-
Cimarron OK-
443 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CIMARRON COUNTY
THROUGH 530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Wheeless, or 24 miles northeast of Clayton. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Mesa Park, Kenton, and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 10300 3692 10297 3676 10275 3665 10298
      3670 10300
TIME...MOT...LOC 2143Z 227DEG 3KT 3678 10299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 16, 4:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
507 PM CDT Tue Jul 16 2024

TXZ011-012-162230-
Potter TX-Oldham TX-
507 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES THROUGH 530 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wildorado, or 10 miles northeast of Vega. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wildorado.

This includes Interstate 40 between mile markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3528 10240 3544 10231 3540 10209 3520 10224
TIME...MOT...LOC 2207Z 293DEG 1KT 3534 10228

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 16, 4:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
517 PM CDT Tue Jul 16 2024

TXZ005-010-162245-
Hemphill TX-Lipscomb TX-
517 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES THROUGH 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glazier, or 12 miles south of Lipscomb, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glazier and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 10027 3608 10002 3585 10016 3602 10049
TIME...MOT...LOC 2217Z 035DEG 5KT 3606 10024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 16, 4:25 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

Thunderstorm Wind, Cimarron

When
July 16, 5:35 PM CST
Where
Cimarron County, 12.21 mi WNW of Keyes
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.910, -102.440

Several large branches were broken off of a hardwood tree and at least one tree was uprooted with another large hardwood tree that was snapped near the base of the trunk along E0070 Rd.

Thunderstorm Wind, Cimarron

When
July 16, 6:45 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Texas

When
July 16, 7:40 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
July 16, 7:50 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198358, 1198357, 1198359, 1198360, 1198361.